Utah, 2014

Flash Flooding in Utah, July 29 to 31, 2014

July 29 to 31, 2014 · NWS SLC · 6 events in 5 counties and zones

Deep moisture returned to the state of Utah in the last week of July, with multiple flash flood events reported across the state July 29 through 31.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Deep moisture returned to the state of Utah in the last week of July, with multiple flash flood events reported across the state July 29 through 31.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 29, 9:37 AM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 29, 9:37 AM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1037 AM MDT TUE JUL 29 2014

.SYNOPSIS...A VERY MOIST AIR MASS WILL REMAIN OVER THE AREA THROUGH
EARLY WEDNESDAY. A SLOW DRYING TREND WILL TAKE HOLD BEGINNING
WEDNESDAY AS HIGH PRESSURE ALOFT STRENGTHENS ACROSS THE INTERIOR
WEST.

&&

.DISCUSSION...TWO MID LEVEL CIRCULATION CENTERS WILL INTERACT WITH
A VERY MOIST AIRMASS TO BRING SHOWER AND THUNDERSTORM ACTIVITY TO
MUCH OF UTAH THROUGH THIS EVENING. THE PRECIPITABLE WATER VALUE OF
1.34 INCHES FROM THE 1200 UTC KSLC SOUNDING IS ABOUT 2.5 STANDARD
DEVIATIONS ABOVE NORMAL. THE FIRST CIRCULATION CENTER..LOCATED OVER
NORTHERN UTAH...WILL DRIFT SLOWLY TO THE EAST TODAY. EXPECT MOSTLY
CLOUDY SKIES OVER MUCH OF NORTHERN UTAH WITH NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH THE DAY. THE SECOND CIRCULATION CENTER
OPENS INTO AN OPEN WAVE AND MOVES INTO SOUTHWEST UTAH THIS
AFTERNOON. SOUTHERN UTAH IS RECEIVING A FAIR AMOUNT OF SUNSHINE
THIS MORNING AND THIS AREA WILL DESTABILIZE AS WE HEAD TOWARD
AFTERNOON. THUS EXPECT SCATTERED THUNDERSTORMS TO DEVELOP ACROSS
THE SOUTHERN PORTION OF THE STATE THIS AFTERNOON. WITH LIMITED
FLOW...MLCAPE VALUES OF 1000-1500 J/KG...AND A VERY MOISTURE RICH
ENVIRONMENT SOME STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN
ACROSS THE STATE THIS AFTERNOON. IN THIS UPDATE HAVE INCREASED
POPS ACROSS SOUTHWEST UTAH AS WELL AS PORTIONS OF NORTHERN UTAH.

TEMPERATURES WILL BE A LITTLE COOLER TODAY WITH MOST WESTERN
VALLEYS SEEING MAX TEMPERATURES IN THE LOW TO MID 80S....WHILE
EASTERN VALLEYS HAVE HIGHS IN THE LOW TO MID 90S. THIS IS WELL
COVERED IN CURRENT GRIDS AND ONLY MINIMAL ADJUSTMENTS WERE MADE
THERE.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE TAF
PERIOD AT THE SLC TERMINAL. LIGHT AND VARIABLE WINDS WILL BECOME
PREDOMINANTLY NORTH-NORTHWESTERLY BETWEEN 17-18Z. SHOWERS AND
THUNDERSTORMS IN THE VICINITY OF THE TERMINAL WILL CAUSE PERIODS OF
GUSTY AND/OR ERRATIC WINDS THIS AFTERNOON...WITH A 20 PERCENT CHANCE
OF MVFR CONDITIONS IN HEAVY RAIN AFTER 18Z.
&&

.FIRE WEATHER...MONSOONAL MOISTURE WILL REMAIN OVER THE DISTRICT
TODAY. FOCUS OF SHOWERS AND THUNDERSTORMS WILL BE OVER NORTHERN UTAH
BUT SCATTERED CONVECTION WILL OCCUR OVER SOUTHERN UTAH AS WELL. A
SLOW DRYING TREND WILL COMMENCE FOR THE MIDDLE TO LATTER PART OF THE
WEEK...THOUGH THE THREAT OF CONVECTION REMAINS. WINDS ARE EXPECTED
TO BE GENERALLY LIGHT OVER THE NEXT FEW DAYS WITH HIGH PRESSURE IN
PLACE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...GRAHAM
FIRE WEATHER...TRAPHAGAN
AVIATION...VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 29, 4:46 AM MST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
546 AM MDT TUE JUL 29 2014

UTZ001>016-019>021-517-518-WYZ021-301215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
546 AM MDT TUE JUL 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS ACROSS MUCH OF WESTERN UTAH EARLY THIS MORNING
WILL INCREASE IN AREAL COVERAGE THROUGHOUT THE DAY. THE GREATEST
CONCENTRATION OF SHOWERS WILL REMAIN ACROSS NORTHERN UTAH WHERE
PERIODS OF BRIEF HEAVY RAINFALL WILL BE POSSIBLE. ISOLATED
THUNDERSTORMS WILL DEVELOP AGAIN BY THIS AFTERNOON. THESE STORMS
WILL ALSO HAVE THE POTENTIAL TO GENERATE HEAVY RAINFALL.

AFTERNOON HIGH TEMPERATURES WILL REMAIN BELOW LATE JULY NORMS DUE
TO PRECIPITATION AND CLOUD COVER. READINGS WILL RANGE BETWEEN 5
AND 10 DEGREES BELOW NORMAL ACROSS MOST OF THE OUTLOOK AREA.

SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE IN EARLY THIS
EVENING...THEN GRADUALLY DECREASE HEADING INTO LATE EVENING. THE
MOST LIKELY AREA FOR PRECIPITATION TO LINGER OVERNIGHT WILL
REMAIN ACROSS NORTHEAST UTAH THROUGH SOUTHWEST WYOMING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LINGER MOISTURE WILL ALLOW FOR SOME AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS ON WEDNESDAY. A NEW WEATHER DISTURBANCE MOVING
NORTH THROUGH NEVADA AND WESTERN UTAH WILL PRODUCE SHOWERS AND
STORMS ACROSS SOUTHWEST UTAH LATE THURSDAY...THEN ACROSS MUCH OF
NORTHWEST UTAH FRIDAY.

STRENGTHENING HIGH PRESSURE ALOFT WILL BRING WARMER AND DRIER
CONDITIONS TO MUCH OF THE OUTLOOK AREA OVER THE WEEKEND. THE
THREAT FOR SHOWERS AND THUNDERSTORMS WILL RETURN TO MAINLY WESTERN
UTAH LATE SUNDAY AND MONDAY AS THE NEXT WEATHER DISTURBANCE ROLLS
NORTH OUT OF ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Salt Lake City radar (KMTX), 106 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Utah

When
July 29, 12:00 PM MST to 3:00 PM MST
Where
Utah County, 5.23 mi NE of Cedar Vly to 5.77 mi ENE of Cedar Vly
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
40.363, -112.018

Heavy rain caused flash flooding in Eagle Mountain, Utah, specifically in the Cedar Pass Ranch neighborhood. Flood waters were primarily limited to two properties, with one home experiencing significant damage.

Flash Flood, Garfield

When
July 29, 12:10 PM MST to 2:10 PM MST
Where
Garfield County, 19.16 mi ENE of Boulder to 15.31 mi NE of Boulder
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.011, -111.098

Park rangers at Capitol Reef National Park reported flash flooding along Pleasant Creek, the South Draw Road, and the Sheets Gulch area.

Flash Flood, Juab

When
July 29, 3:39 PM MST to 5:00 PM MST
Where
Juab County, 0.27 mi S of Levan to 2.42 mi SE of Juab
Cause
Heavy Rain / Burn Area
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.546, -111.869

Heavy rain fell on an actively burning fire near Levan and caused a debris flow. Mud and debris flowed onto State Route 28 between Levan and Gunnison, shutting down a 12 mile stretch of the road. Flood waters also washed out a campground, and flooded one basement.

Flash Flood, Juab

When
July 31, 4:25 PM MST to 6:00 PM MST
Where
Juab County, 0.27 mi S of Levan to 2.42 mi SE of Juab
Cause
Heavy Rain / Burn Area
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.546, -111.869

Heavy rain on a burn scar near Levan caused a debris flow for the second time in three days. Debris slid onto a portion of State Route 28, temporarily closing the road.

Flash Flood, Wayne

When
July 31, 6:10 PM MST to 8:10 PM MST
Where
Wayne County, Fruita to 0.32 mi ENE of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.280, -111.250

Flash flooding occurred along Sulphur Creek and in the main campground at Capitol Reef National Park.

Flash Flood, Kane

When
July 31, 7:35 PM MST to 9:35 PM MST
Where
Kane County, 19.83 mi NE of Glen Canyon to 19.32 mi NE of Glen Canyon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.270, -111.400

Flash flooding was reported in Croton Canyon near Lake Powell.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537855, 537857, 537861, 537862, 537858, 537859.